Confusion related to Fatigue?

Question

Dear Doc, I was recently diagnosed with HIV and have decided not to take pharmaceutical therapy (but I do want to go on living).

My problem is that when I drive my car, after a while it feels like my eyes aren't working properly even though I can still see properly. It is as if what I see is not read properly by my brain. Further, after I get to my destination I feel very fatigued and become agitated if someone tries to communicate with me -because all my body wants to do is rest.

Will this change if I take medication? (I took an anonymous HIV test, had the counselling, but haven't seen a doctor.)

Answer

Hi,

The choice to take or not take anti-HIV meds is totally up to you. I would, however, strongly recommend you see an HIV specialist to evaluate your symptoms and the integrity of your immune system. You'll want to know your CD4 count --this is a measure of how intact your immune system is. The lower the count, the more susceptible you are to opportunistic infections. That's why we call them "opportunistic." They take the opportunity of your immune system being deficient to cause trouble. You'll also want to check your HIV viral load. The higher the viral load, the more active your virus is.

Your HIV specialist will examine you for any opportunistic infections that might be causing your symptoms. Will these symptoms improve? Most likely, yes. First, we would need to ascertain what's causing the symptoms. Then the treatment can be directed specifically at the cause. For instance, is your "fatigue" related to anemia? You're physician can check your hemoglobin level to find out quite easily.

I know you are new to all of this and the whole situation can seem overwhelming. That's why it's important to seek the advice of a competent and compassionate HIV specialist. As I said above, if and when you decide to take medications is entirely up to you. But, you certainly will want to know as much as possible about your particular condition and treatment options. This web site and its various links have a wealth of information, which will help get you started. But, I do hope you'll seek the help of an HIV specialist very soon. Good luck.

Dr. Bob